Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Excessive bleeding /continuous periods, 51 year old. Taking progestrone with no help. Internal examination normal. What further ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
my problem is excessive bleeding /continuous monthlies aged fifty one and taking progesterone to stop bleeds but its not working. I have had XXXXXXX exam last week,and had a cervical smear with no abnormal results. i am awaiting ultrasound pelvic scan. should i continue with progesterone pills three times daily or should i stop, they are not working
Posted Tue, 22 May 2012 in Vaginal and Uterus Health
Answered by Dr. Andrew Rynne MD 1 hour later
Hi there. Thank you for posting your question with XXXXXXX I will do my best to help you.

What you describe here is called perimenopausal menorrhagia, in case you want to research it further. Progesterone is often the first line of treatment. However, if as you say, it is not working then there is no point in pushing it further.

But there could well be some other causes which need to be ruled before any definitive treatment plan could be charted for you, that is exactly what your treating doctor is doing.

The next line of treatment may be to put you on the combined oral contraceptive to see if that would help.

In the meantime however I note you are due to have pelvic ultrasound reports. This will be to rule out uterine fibroids or other pathology and is a wise precaution. Hopefully you will get a normal report.

This is one of those situations where doctors try this and that but will ultimately come up with a solution. If medicines fail there is always surgery starting with endometrial ablation. I hope all goes well for you. This must be very upsetting.

I hope that I have answered your questions fully and been of some help. If you have anymore questions please contact me again anytime.

Wishing you a speedy recovery.


Dr Andrew Rynne.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor